Illinois, 2008

Hail in Illinois, May 31, 2008

May 31, 2008 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed across the region during the evening hours of the 31st. One of the storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed across the region during the evening hours of the 31st. One of the storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT MAY 31 2008

.DISCUSSION...
ISSUED 300 PM CDT SAT MAY 31 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL
CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR
MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT
PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND
LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND
KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF
CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO
THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW.
BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS
PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING
TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL.

TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH
NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF
ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS...
WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE
SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY
ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE
850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST
ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR
A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY
OVERNIGHT.

BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS...
WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN
RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO
THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL
ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE
MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH
TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE
REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN
THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK...
WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING
INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A
QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS
SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN
GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND
MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR
THUNDERSTORMS.

AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT
WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN
RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN
STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN
MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN
ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY.
MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS
SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH
PULLS GULF AIR NORTHWARD.

BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT
SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS.
PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY
AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO
THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM
MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL
CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW
MENTIONABLE VALUES FOR SATURDAY.

04
&&

.AVIATION...
ISSUED 1243 PM CDT SAT MAY 31 2008

MODELS CHANGING A BIT IN THE NEXT 24 HOURS. LATEST PUTS ALL
TERMINALS IN VFR CONDITIONS. PREVIOUSLY HINTING AT CONVECTION ACROSS
THE UPPER MIDWEST LEAVING SOME LINGERING SHOWERS INTO CENTRAL
ILLINOIS THIS EVENING BEFORE 06Z. AT THIS POINT...WITH THE MODELS
SHOWING A SLIGHTLY DRIER SOLUTION...HAVE LEFT THE MENTION OF PRECIP
TO VCSH AFTER 02Z. MEANWHILE...GUSTY WINDS OUT OF THE WEST AT THE
SFC TODAY AS SOME REMNANT AC AND CIRRUS BREEZE THRU.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SAT MAY 31 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER
LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA.

A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH
TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE
POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP
ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 31, 5:30 PM CST
Where
Clay County, 1 mi W of Xenia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.648

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104996.